Virginia, 2011Flooding in Virginia, December 7 to 8, 2011
December 7 to 8, 2011 · NWS LWX · 49 events in 15 counties and zones
A cold front stalled across southern Virginia and along the Mid-Atlantic seaboard. Several weak low pressure systems moved along the boundary, with an intense low pressure passing along it on the afternoon of the 7th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 49
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front stalled across southern Virginia and along the Mid-Atlantic seaboard. Several weak low pressure systems moved along the boundary, with an intense low pressure passing along it on the afternoon of the 7th. An extended period of moderate to heavy rain resulted across much of northern Virginia. Rainfall amounts reached as high as 4.32 in Spotsylvania County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 7, 4:12 AM EST, 3 hours 48 minutes earlier.
Area forecast discussion, Dec 7, 4:12 AM EST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
412 AM EST WED DEC 7 2011
.SYNOPSIS...
AFTER A WARM AND RAINY START TO THE DAY...A COLD FRONT WILL MOVE
INTO THE MID-ATLANTIC REGION THIS AFTERNOON. POTENT LOW PRESSURE
WILL BRING RAIN AND SNOW TO THE REGION TONIGHT BEFORE HIGH
PRESSURE BUILDS INTO THE REGION ON THURSDAY. A COLD FRONT WILL
MOVE ACROSS THE REGION FRIDAY NIGHT...AND HIGH PRESSURE WILL
RETURN FOR THE WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
ISSUING WINTER WEATHER HEADLINES /MOSTLY AN ADVISORY/ AND EXPANDING
THE FLOOD WATCH WITH THIS PACKAGE.
AS OF 08Z...1011MB SFC TROUGH LOCATED ACROSS THE CWA...WITH COLD AIR
STREAMING IN FROM THE ERN GREAT LAKES/MIDWEST. TEMPS MID 50S TO
LOW 60S ACROSS THE CWA...WITH MID 30S OVER OH AND HEADED THIS WAY.
AS THE UPPER TROUGH OVER THE MID-SOUTH APPROACHES THROUGH TODAY...
THE SFC TROUGH ACROSS THE AREA WILL DEVELOP INTO A LOW. PLUME OF
GULF MOISTURE AHEAD OF THE UPPER TROUGH WILL CONTINUE TO INTERACT
WITH THE SFC TROUGH/DEVELOPING LOW OVER THE MID-ATLANTIC...
RESULTING IN MODERATE TO HEAVY RAINFALL UNTIL THE SFC LOW PASSES
THE AREA THIS EVENING. COLD AIR DRAWN SOUTH TOWARD THE LOW WILL
ENABLE SNOW TO DEVELOP FROM ROUGHLY WEST TO EAST ACROSS THE CWA.
THE LOW WILL REACH NEW ENGLAND BY LATE TONIGHT...ENDING THE PRECIP
BEFORE SUNRISE. WINDY CONDITIONS ARE EXPECTED IN THE WAKE OF THE
LOW.
FLOODING...6/12 HR FLOOD GUIDANCE FROM MARFC IS 1.5 TO 3 INCHES WEST
OF THE BLUE RIDGE. REGIONAL RADAR DEPICTS LARGE SWATH OF RAIN BACK
TO TN VLY. NAM/GFS PRINT OUT QPF NEAR THIS RANGE...SO A FLOOD
WATCH WAS ADDED FOR ROUGHLY THE WRN HALF OF THE CWA NOW INTO THE
EVENING /UNTIL 00Z...WHEN PRECIP SHOULD BE CHANGING TO SNOW/.
MAINTAINED FLOOD WATCH FOR BALTIMORE/WASHINGTON METRO AREA /THOUGH
END WAS TRIMMED WITH END OF PRECIP/. THE WHOLE CWA SHOULD RECEIVE
1-2 INCHES OF RAIN. HEADLINES ARE BASED ON FLOOD GUIDANCE...SO THE
WATCHES MAY NEED TO BE EXPANDED. MAIN THREAT WITH THIS STORM FOR
BALTIMORE/WASHINGTON METRO AREA IS FLOODING...NOT SNOW.
SNOW OUTSIDE METROS...DYNAMIC /COLD AIR ADVECTION/ AND THERMODYNAMIC
/COLUMN COOLING/ FORCING WILL CAUSE TEMPERATURES TO DROP ENOUGH
FOR SNOW IN THE POTOMAC HIGHLANDS LATE THIS AFTERNOON...THEN
EVERYWHERE NORTH/WEST OF THE LOW-LEVEL /925 TO 850MB/ LOW CENTER...
THEN ACROSS THE CWA IN WRAP-AROUND SNOW BANDS ON THE BACK SIDE OF
THE LOW. GIVEN WARM SFC /KHSP ONLY RECENTLY DROPPED BELOW 50F/
SNOW WILL HAVE A DIFFICULT TIME STICKING AT FIRST. WITH ELEVATION
BEING A FACTOR IN SNOW ONSET...ALLOWED FOR MORE SNOW ON RIDGES.
WENT WITH A WINTER STORM WARNING FOR WESTERN MINERAL AND GRANT
/WHERE 5-6 INCHES ARE EXPECTED/ AND WINTER WEATHER ADVISORY FOR
THE BLUE RIDGE AND NRN MD AND WEST WHERE 1-5 INCHES ARE EXPECTED
/AGAIN HIGHER AMOUNTS WITH ELEVATION/.
SNOW IN METRO...BALTIMORE/WASHINGTON METRO RECEIVES SNOW ONLY ON
THE BACKSIDE OF THE LOW AROUND MIDNIGHT/INTO THE EARLY MORNING.
ROUGHLY ONE-HALF TO ONE INCH EXPECTED BELOW 500 FT ELEVATION. LATER
SHIFTS WILL LOOK CAREFULLY AT SNOW TOTALS IN THE METRO AREA.
WIND...STRONG GUSTY NORTHWEST WINDS ARE EXPECTED ON THE BACK SIDE OF
THE LOW. GUSTS TO THE 45 TO 50 MPH RANGE ARE POSSIBLE TONIGHT FOR
THE RIDGELINES...BUT MORE LIKE 35 TO 40 MPH AT LOWER ELEVATIONS.
THE NEED FOR A WIND ADVISORY WILL BE EVALUATED BY THE DAY SHIFT.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
SHRTWV TROF RESPONSIBLE FOR WED NGT SNOW AND RAIN WILL MAKE HASTE
TO CANADIAN MARITIMES THU MRNG. LARGE UPR VORTEX WILL RMN OVER
CNTRL CANADA...PROVIDING ZONAL FLOW TO THE MID-ATLC RGN.
GUSTY WINDS WILL SUBSIDE THU MRNG AS PRES GRADIENT RELAXES AND SFC
HIPRES BUILDS EWD FROM THE MIDWEST. CLRG TREND ALSO XPCD IN SKY
CVR. BY THU EVE...A SHRTWV TROF WILL MOVE SEWD INTO NRN PLNS
AHEAD OF AMPLIFIED H5 RDG IN ERN PACIFIC. THIS WAVE WILL DISLODGE
COLD AIR THAT WILL APRCH THE MID-ATLC RGN LATE FRI NGT.
MUCH COLDER DAY XPCD ON THU. FCST MAXIMA GENLY ARE IN THE LOW-MID
40S...BUT HIGHER ELEVATIONS IN WRN ZONES MAY NOT EXCEED FRZG. SLGT
MODERATION IN TEMPS XPCD FRI...WITH MAXIMA GENLY IN MID-UPR 40S.
CHC FOR UPSLP PCPN EXISTS FRI NGT ON WRN SLOPES.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
ALTHOUGH WIND SHIFT ASSOCIATED WITH THE APRCHG SHRTWV TROF WILL
CROSS THE RGN FRI NGT...COLD AIR WILL ARRIVE SAT MRNG. COLD AND
BLUSTERY DAY XPCD AS H9 TEMPS DROP 5-6 DEG C. MAXIMA IN MID 30S-
LWR 40S WILL BE COMMON AS SFC HIPRES BUILDS INTO THE RGN.
SAT NGT WILL BE QUITE COLD WITH SFC HIGH CNTRD IN FCST AREA. CALM
WINDS...VERY DRY AMS AND CLR SKIES WILL SUPPORT IDEAL RADIATIONAL
COOLING. MINIMA IN THE LOW-MID 20S WILL BE COMMON...WITH WDSPRD
MINIMA IN THE TEENS PSBL W OF THE BLUE RDG MTNS.
TEMPS ONCE AGAIN WILL MODERATE INTO MID-UPR 40S MON AND TUE. MINOR
SHRTWV TROFS WILL CROSS THE CNTRL APLCNS EARLY NEXT WK...BUT LKLY
WILL LACK SGFNT MSTR TO GENERATE PCPN UNTIL A MORE AMPLIFIED TROF
APRCHS ON TUE.
&&
.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
WIDESPREAD IFR CIGS/VSBYS EXPECTED THROUGH TODAY IN MODERATE TO
LOCALLY HEAVY RAIN. SLY FLOW BECOMES WLY/NWLY...THOUGH THE COLD
FRONT OVER THE AREA MAY STALL...SETTING UP A SFC WIND SHIFT LINE IN
THE BALTIMORE/WASHINGTON METRO. LOW PASSES THIS EVENING...WITH
SNOW FOR THE TERMINALS THIS EVENING INTO TONIGHT BEFORE ENDING.
STRONG NWLY FLOW GUSTS 30 TO 35 KT LATE TONIGHT.
GUSTY NWLY WINDS CAN BE XPCD THU AT ALL TERMINALS AND AGAIN ON SAT
IN THE WAKE OF A STRONG CDFNT. ATTM...NO FLIGHT RESTRICTIONS XPCD.
VFR CONDS SHOULD PREVAIL THRU THE WKEND.
&&
.MARINE...
SMALL CRAFT ADVISORY UNTIL 10 AM FOR SLY FLOW AHEAD OF A COLD FRONT
SITTING JUST WEST OF THE BAY GUSTING TO AROUND 20 KT FOR THE LOWER
TIDAL POTOMAC AND CHESAPEAKE BAY SOUTH OF NORTH BEACH. SHOULD THE
COLD FRONT STALL OUT...SCA MAY NEED TO BE EXTENDED THROUGH THE
AFTERNOON FOR LOWER PORTIONS OF THE MD SIDE OF THE BAY. LOW PASSES
TONIGHT...WITH STRONG NWLY FLOW GUSTING TO THE 35 KT RANGE MAINLY
BETWEEN 10 PM AND 6 AM. GALE WARNING ISSUED FOR TONIGHT.
GUSTY NWLY WINDS XPCD THU MRNG AS PRES GRADIENT BGNS TO RELAX AND
SFC HIPRES BUILDS INTO THE RGN. GALE WRNG WILL BE ALLOWED TO
EXPIRE AT 11Z...WITH A SMALL CRAFT ADZY REPLACING IT.
NO SGFNT WX XPCD FRI-FRI NGT. CDFNT CROSSES THE WATERS SAT MRNG
AND WILL GENERATE QUITE GUSTY WINDS OWING TO STRONG COLD AIR
ADVCTN. A SMALL CRAFT ADZY LKLY WILL BE NEEDED DURG THIS TIME.
&&
.TIDES/COASTAL FLOODING...
WATER LEVELS AROUND HALF A FOOT ABOVE PREDICTION TONIGHT. SLY FLOW
CONTINUES THROUGH MIDDAY ON THE WATERS...SO LEVELS COULD RISE TO 1
FT. A LOW CHANCE MAY EXIST FOR MINOR COASTAL FLOODING WITH THE
AFTERNOON HIGH TIDE.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLOOD WATCH FROM 1 PM EST THIS AFTERNOON THROUGH LATE TONIGHT
FOR DCZ001.
MD...FLOOD WATCH THROUGH THIS EVENING FOR MDZ501-502.
WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 1 AM EST
THURSDAY FOR MDZ501-502.
FLOOD WATCH FROM 1 PM EST THIS AFTERNOON THROUGH LATE TONIGHT
FOR MDZ006-007-009>011-013-014.
WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 1 AM EST
THURSDAY FOR MDZ003-004.
WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 3 AM EST
THURSDAY FOR MDZ005>007-009>011.
VA...FLOOD WATCH THROUGH THIS EVENING FOR VAZ025>030-036>040-503-
504.
WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 1 AM EST
THURSDAY FOR VAZ025-026-503-504.
FLOOD WATCH FROM 1 PM EST THIS AFTERNOON THROUGH LATE TONIGHT
FOR VAZ052>054.
WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 1 AM EST
THURSDAY FOR VAZ027>031-036>040-042-501.
WV...FLOOD WATCH THROUGH THIS EVENING FOR WVZ050-055-501>506.
WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 1 AM EST
THURSDAY FOR WVZ055-502-504>506.
WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 1 AM EST
THURSDAY FOR WVZ050>053.
WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 1 AM EST
THURSDAY FOR WVZ501-503.
MARINE...SMALL CRAFT ADVISORY FROM 6 AM TO 6 PM EST THURSDAY FOR
ANZ530>543.
GALE WARNING FROM 6 PM THIS EVENING TO 6 AM EST THURSDAY FOR
ANZ530>543.
SMALL CRAFT ADVISORY UNTIL 10 AM EST THIS MORNING FOR ANZ533-
534-537-541>543.
&&
JACKSON/KRAMARHazardous weather outlook, Dec 7, 5:05 AM EST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
505 AM EST WED DEC 7 2011
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
081000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
505 AM EST WED DEC 7 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT FOR NORTHEASTERN
MARYLAND. REFER TO THE LATEST HAZARD MESSAGE /WSWLWX/ FOR
DETAILS.
A FLOOD WATCH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 3 AM
TONIGHT FOR MUCH OF THE INTERSTATE 95 CORRIDOR. REFER TO THE
LATEST HAZARD MESSAGE /FFALWX/ FOR DETAILS.
A SMALL CRAFT ADVISORY IS IN EFFECT UNTIL 10 AM FOR THE MARYLAND
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT...TANGIER SOUND...
AND FOR THE TIDAL POTOMAC RIVER FROM COBB ISLAND TO SMITH POINT.
A GALE WARNING IS IN EFFECT TONIGHT FOR THE MARYLAND CHESAPEAKE
BAY AND TIDAL POTOMAC RIVER.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A SMALL CRAFT ADVISORY IS IN EFFECT THURSDAY FOR THE MARYLAND
CHESAPEAKE BAY AND TIDAL POTOMAC RIVER.
A SMALL CRAFT ADVISORY LIKELY WILL BE NEEDED ON SATURDAY FOR
PORTIONS OF THE WATERS AS A STRONG COLD FRONT MOVES THROUGH THE
MID-ATLANTIC REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-081000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
505 AM EST WED DEC 7 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
A FLOOD WATCH IS IN EFFECT FOR PORTIONS OF THE OUTLOOK AREA. REFER
TO THE LATEST HAZARD MESSAGE /FFALWX/ FOR DETAILS.
A WINTER STORM WARNING IS IN EFFECT LATE THIS AFTERNOON THROUGH
LATE TONIGHT FOR WESTERN MINERAL AND WESTERN GRANT COUNTIES. A
WINTER WEATHER ADVISORY IS IN EFFECT FOR A LARGE PORTION OF THE
OUTLOOK AREA. REFER TO THE LATEST HAZARD MESSAGE /WSWLWX/ FOR
DETAILS.
NORTHWESTERLY WINDS MAY GUST TO 50 MPH LATE TONIGHT ALONG RIDGE
LINES. A WIND ADVISORY MAY BE NEEDED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
KRAMAR
Flood, Culpeper
- When
- December 7, 8:00 AM EST to 3:00 PM EST
- Where
- Culpeper County, 2.14 mi SSE of Elkwood to 2.03 mi ESE of Brandy
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.490, -77.840
Thoms Road was closed near Berry Hill Road due to high water from overflowing creek. A rain gauge near Rixeyville measured 2.39 inches.
Flood, Culpeper
- When
- December 7, 8:00 AM EST to 3:00 PM EST
- Where
- Culpeper County, 2.14 mi SSE of Kellys Ford to 2.42 mi S of Kellys Ford
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.450, -77.770
The intersection of Edwards Shop and Fields Mills Roads was closed due to high water. A rain gauge north of Rixeyville measured 2.38 inches.
Flood, Fauquier
- When
- December 7, 9:00 AM EST to 4:00 PM EST
- Where
- Fauquier County, Bristersburg to 0.57 mi NNE of Bristersburg
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.580, -77.620
Left side of Elk Run Road was closed near Briesterburg Road due to flooding. A rain gauge near Remington measured 2.88 inches.
Flood, Fauquier
- When
- December 7, 9:00 AM EST to 4:00 PM EST
- Where
- Fauquier County, 0.88 mi SW of Sowego to 0.77 mi SSW of Sowego
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.590, -77.580
The intersection of Courthouse and Brent Town Roads were closed due to flooding. A rain gauge near Warrenton measured 2.74 inches.
Flood, Fauquier
- When
- December 7, 9:00 AM EST to 4:00 PM EST
- Where
- Fauquier County, 0.86 mi S of Cassanova to 1.02 mi SSW of Cassanova
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.638, -77.723
A creek was out of its banks along Meetz Road and nearly flooding the roadway. A rain gauge south of Warrenton measured 2.70 inches.
Flood, Fauquier
- When
- December 7, 10:00 AM EST to 5:00 PM EST
- Where
- Fauquier County, 0.6 mi NE of Midland to 0.57 mi NE of Midland
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.606, -77.713
Creeks were out of their banks along Meetz Road and Route 28. A rain gauge north of Remington tallied 2.67 inches.
Flood, Fredericksburg (C)
- When
- December 7, 11:00 AM EST to 6:00 PM EST
- Where
- Fredericksburg (C) County, 2.65 mi WNW of Fredericksburg to 2.45 mi W of Fredericksburg
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.308, -77.518
High water was reported on River Road near Bragg Road. A rain gauge near Brookfield reported 4.02 inches.
Flood, Spotsylvania
- When
- December 7, 11:00 AM EST to 6:00 PM EST
- Where
- Spotsylvania County, 0.66 mi NNE of Five Mile to 0.64 mi NNE of Five Mile
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.289, -77.546
Route 3 was closed near Chancellor Village Lane due to high water.
Flood, Prince William
- When
- December 7, 12:00 PM EST to 7:00 PM EST
- Where
- Prince William County, Antioch to 0.63 mi W of Antioch
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.850, -77.680
A road was partially blocked due to high water. A rain gauge near Woodbridge measured 3.82 inches.
Flood, Prince William
- When
- December 7, 12:00 PM EST to 7:00 PM EST
- Where
- Prince William County, 0.88 mi SW of Joplin to 0.78 mi WSW of Joplin
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.560, -77.390
A road was closed due to flooding. A rain gauge near Quantico measured 3.64 inches.
Flood, Nelson
- When
- December 7, 1:00 PM EST to 8:00 PM EST
- Where
- Nelson County, 3.6 mi WNW of Martins Store to 3.63 mi N of Buffalo Mines
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 37.913, -78.934
Multiple roadways were closed across Nelson County due to high water. A trained spotter near Elma measured 3.80 inches of rain.
Flood, Waynesboro (C)
- When
- December 7, 2:00 PM EST to 9:00 PM EST
- Where
- Waynesboro (C) County, 1.09 mi W of Waynesboro to 1.09 mi N of Waynesboro
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.070, -78.900
Several streets, including Kirby Avenue, were closed due to high water in Waynesboro. A cooperative observer on the east side of the city reported 2.85 inches of rain.
Flood, Harrisonburg (C)
- When
- December 7, 3:00 PM EST to 10:00 PM EST
- Where
- Harrisonburg (C) County, 0.88 mi NE of Harrisonburg to 0.61 mi NNE of Harrisonburg
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.460, -78.860
Water was over the road at the intersection of Madison and Jefferson Streets.
Flood, Warren
- When
- December 7, 3:30 PM EST to 10:30 PM EST
- Where
- Warren County, 1.26 mi ESE of Front Royal Arpt to 1.27 mi ESE of Front Royal Arpt
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.946, -78.097
Oregon Hollow Road was closed at Sloats Mountain Road due to flooding. A cooperative observer near Front Royal measured 1.93 inches of rain.
Flood, Warren
- When
- December 7, 3:30 PM EST to 10:30 PM EST
- Where
- Warren County, 0.51 mi N of Front Royal Arpt to 0.62 mi NNW of Front Royal Arpt
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.957, -78.121
Morgan Fords Bridge was closed due to flooding.
Flood, Page
- When
- December 7, 3:30 PM EST to 10:30 PM EST
- Where
- Page County, 1.07 mi SW of Hamburg to 0.97 mi SW of Hamburg
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.658, -78.542
Egypt Bend Road was closed due to high water one mile north of Outlanders. A rain gauge near Shenandoah measured 1.60.
Flood, Orange
- When
- December 7, 3:45 PM EST to 10:45 PM EST
- Where
- Orange County, 1.48 mi NNW of Thornhill to 1.85 mi NNW of Thornhill
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.170, -77.990
Route 630 was closed at Marquis Road due to flooding. A rain gauge near Barboursville measured 2.76 inches.
Flood, Orange
- When
- December 7, 3:45 PM EST to 10:45 PM EST
- Where
- Orange County, 0.88 mi NE of Indiantown to 0.85 mi NNE of Indiantown
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.380, -77.790
Route 760 was closed at Germanna Highway due to flooding. A rain gauge near Orange tallied 2.69 inches.
Flood, Page
- When
- December 7, 4:30 PM EST to 11:30 PM EST
- Where
- Page County, 1.79 mi NNE of Grove Hill to 1.77 mi S of Newport
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.553, -78.605
Water was over the road at the intersection of Newport Road and Route 340.
Flood, Orange
- When
- December 7, 4:45 PM EST to 11:45 PM EST
- Where
- Orange County, Thornhill to 0.12 mi WNW of Thornhill
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.150, -77.980
The intersection of Ellisville Road and Route 651 was closed due to high water. A trained spotter near Locust Grove measured 1.80 inches of rain.
Flood, Albemarle
- When
- December 7, 5:30 PM EST to 11:45 PM EST
- Where
- Albemarle County, 0.69 mi S of Esmont to 0.4 mi SSE of Esmont
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.820, -78.620
Route 715 was closed at Irish Road due to flooding. A rain gauge near Monticello tallied 3.46 inches.
Flood, Albemarle
- When
- December 7, 5:30 PM EST to 11:45 PM EST
- Where
- Albemarle County, 0.54 mi E of Campbell to 0.56 mi E of Campbell
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.030, -78.290
Route 600 was closed at Paddock Wood Road due to flooding. A cooperative observer near Newcomb Hall received 2.81 inches of rain.
Flood, Orange
- When
- December 7, 5:45 PM EST to December 8, 12:45 AM EST
- Where
- Orange County, 0.42 mi N of Everona to 0.56 mi N of Unionville
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.306, -77.970
Route 666 was closed at Evorona Road and Route 617 was closed at Clarks Mountain Road due to flooding. A cooperative observer near Dawsonville reported 1.38 inches of rain.
Flood, Orange
- When
- December 7, 5:45 PM EST to December 8, 12:45 AM EST
- Where
- Orange County, 3.51 mi NW of Nasons to 3.7 mi NW of Nasons
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.310, -78.070
Rapidan Road at Locust Dale Road was closed due to high water.
Flood, Orange
- When
- December 7, 5:45 PM EST to December 8, 12:45 AM EST
- Where
- Orange County, 0.88 mi SW of Everona to 0.74 mi SW of Everona
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.290, -77.980
Hawfield Road was closed due to high water.
Flood, Albemarle
- When
- December 7, 6:30 PM EST to December 8, 1:30 AM EST
- Where
- Albemarle County, Scottsville to 0.33 mi N of Scottsville
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.800, -78.500
Route 726 was closed at the intersection of James River Road due to flooding. A rain gauge near Afton measured 2.79 inches.
Flood, Albemarle
- When
- December 7, 6:30 PM EST to December 8, 1:30 AM EST
- Where
- Albemarle County, 1.49 mi NNE of Scottsville to 1.44 mi NNE of Scottsville
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.820, -78.490
Route 622 was closed at Blenheim Road due to flooding. A rain gauge near Hollymead observed 2.42 inches.
Flood, Albemarle
- When
- December 7, 6:30 PM EST to December 8, 1:30 AM EST
- Where
- Albemarle County, 2.14 mi NNE of Scottsville to 2.33 mi NNE of Scottsville
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.830, -78.490
Route 795 was closed at Jefferson Mill Road due to flooding. A trained spotter near Advance Mill observed 1.50 inches of rain.
Flood, Albemarle
- When
- December 7, 6:30 PM EST to December 8, 1:30 AM EST
- Where
- Albemarle County, 2.64 mi SE of Keene to 2.89 mi SSE of Keene
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.840, -78.540
Route 713 was closed at Scottsville Road due to flooding.
Flood, Albemarle
- When
- December 7, 6:30 PM EST to December 8, 1:30 AM EST
- Where
- Albemarle County, 2.29 mi ESE of Keene to 2.49 mi ESE of Keene
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.860, -78.530
Route 712 was closed between Glenover and Starlight Roads due to flooding.
Flood, Albemarle
- When
- December 7, 6:30 PM EST to December 8, 1:30 AM EST
- Where
- Albemarle County, 0.55 mi E of Keene to 1.22 mi SE of Keene
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.870, -78.560
Route 20 was closed at Coles Rolling Road due to flooding.
Flood, Albemarle
- When
- December 7, 6:30 PM EST to December 8, 1:30 AM EST
- Where
- Albemarle County, 0.69 mi S of Alberene to 1.25 mi WSW of Alberene
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.870, -78.620
Route 6 was closed at Alberene Road because of flooding.
Flood, Albemarle
- When
- December 7, 6:30 PM EST to December 8, 1:30 AM EST
- Where
- Albemarle County, 0.88 mi NE of North Garden to 1.12 mi ENE of North Garden
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.940, -78.640
Plank Road was closed near Laird Lane due to flooding.
Flood, Orange
- When
- December 7, 6:30 PM EST to December 8, 1:30 AM EST
- Where
- Orange County, 2.76 mi S of Burr Hill to 2.45 mi N of Verdtersville
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.310, -77.870
Old Office Road near Burr Hill Road was closed due to high water.
Flood, Culpeper
- When
- December 7, 6:45 PM EST to December 8, 1:45 AM EST
- Where
- Culpeper County, Monument Mills to 0.55 mi NW of Monument Mills
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.600, -78.000
Butler Store Road was closed due to high water. A rain gauge north of Rixeyville tallied 2.36 inches.
Flood, Orange
- When
- December 7, 7:30 PM EST to December 8, 2:30 AM EST
- Where
- Orange County, 0.88 mi NE of Locustgrove to 1.06 mi NE of Locustgrove
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.310, -77.810
Governor Almond Road at Zoar Road was closed due to high water.
Flood, Rockingham
- When
- December 7, 7:50 PM EST to December 8, 2:00 AM EST
- Where
- Rockingham County, 0.26 mi ESE of Mc Gaheysville to 0.28 mi NNW of Mc Gaheysville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.369, -78.725
Jacob Burner Drive was closed due to high water over the roadway. A rain gauge near Harrisonburg observed 2.07 inches.
Flood, Fauquier
- When
- December 7, 8:00 PM EST to December 8, 2:30 AM EST
- Where
- Fauquier County, 1.08 mi E of Alwington to 1.21 mi ESE of Alwington
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.700, -77.760
Old Auburn Road was closed due to flooding. A rain gauge south of Warrenton measured 2.59 inches.
Flood, Fauquier
- When
- December 7, 8:00 PM EST to December 8, 2:30 AM EST
- Where
- Fauquier County, 0.35 mi N of Elkrun to 0.7 mi N of Elkrun
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.555, -77.671
Elk Run Road was closed due to flooding. A cooperative observer south of Warrenton reported 2.29 inches of rain.
Flood, Fauquier
- When
- December 7, 8:00 PM EST to December 8, 2:30 AM EST
- Where
- Fauquier County, 0.72 mi W of Old Tavern to 0.52 mi NW of Old Tavern
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.831, -77.813
Old Tavern Road was closed due to flooding. A trained spotter near Bealeton measured 1.56 inches of rain.
Flood, Madison
- When
- December 7, 8:00 PM EST to December 8, 3:00 AM EST
- Where
- Madison County, 0.87 mi ENE of Aylor to 1.45 mi NE of Wolftown
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.433, -78.284
Multiple roads were closed in Madison County due to flooding. A cooperative observer near Haywood reported 2.60 inches of rain.
Flood, Spotsylvania
- When
- December 7, 8:10 PM EST to December 8, 3:00 AM EST
- Where
- Spotsylvania County, 1.48 mi SSW of Snell to 0.94 mi SW of Snell
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.130, -77.610
Partlow Road was closed due to high water.
Flood, Culpeper
- When
- December 7, 8:10 PM EST to December 8, 3:00 AM EST
- Where
- Culpeper County, 1.48 mi NNW of Lagrange to 0.84 mi NNE of Stevensburg
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.470, -77.860
Carrico Mills Road was closed due to high water.
Flood, Spotsylvania
- When
- December 7, 8:15 PM EST to December 8, 3:00 AM EST
- Where
- Spotsylvania County, 2.17 mi E of Logan to 2.66 mi E of Logan
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.220, -77.730
Portion of Catharpin Road was closed due to high water.
Flood, Stafford
- When
- December 7, 8:30 PM EST to December 8, 3:00 AM EST
- Where
- Stafford County, 1.48 mi SSW of Blooke to 1.98 mi SW of Blooke
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.360, -77.390
Brooke Road was closed due to high water. A rain gauge near Stafford recorded 3.58 inches.
Flood, Rockingham
- When
- December 7, 8:30 PM EST to December 8, 3:00 AM EST
- Where
- Rockingham County, 0.88 mi SW of Pineville to 1.15 mi S of Pineville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.340, -78.810
Intersection of Goods Mill and Pineville Roads was closed due to flooding. A rain gauge southeast of Harrisonburg recorded 1.73 inches.
Flood, Spotsylvania
- When
- December 7, 8:30 PM EST to December 8, 3:00 AM EST
- Where
- Spotsylvania County, 1.76 mi NW of Summit to 2.11 mi NNW of Summit
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.220, -77.450
Massoponax Church Road was closed near Mills Drive due to high water.
Flood, Albemarle
- When
- December 7, 9:00 PM EST to December 8, 4:00 AM EST
- Where
- Albemarle County, 1.76 mi NW of Gilbert to 1.65 mi NNW of Gilbert
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.150, -78.390
Water rescue on Watts Passage Railroad Bridge.
Flood, Orange
- When
- December 8, 12:00 AM EST to 7:00 AM EST
- Where
- Orange County, Lahore to 0.14 mi WNW of Lahore
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.200, -77.970
Route 669 was closed at Lahore Road because of flooding.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Damaging Winds in Virginia, December 7 to 8, 2011$299,000 · 70 kt wind · 17 events
- Winter Weather in West Virginia, December 7, 2011$60,000 · 9 events
- Strong Wind in Delaware, December 7 to 8, 2011$50,000 · 4 events
- Strong Wind in New Jersey, December 7 to 8, 2011$25,000 · 11 events
- Damaging Winds in Virginia, December 7, 2011$21,000 · 60 kt wind · 12 events
- Damaging Winds in North Carolina, December 7, 20111 injured · $500 · 50 kt wind · 13 events
- Winter Weather in Tennessee, December 7, 201119 events
- High Surf in Hawaii, December 7 to 10, 201112 events
- Flooding in Maryland, December 7 to 8, 201112 events
- Winter Weather in Arkansas, December 7, 201111 events
- Winter Weather in Tennessee, December 7, 20119 events
- Frost and Freeze in Texas, December 7, 20117 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355544, 355545, 355546, 355547, 355548, 355549, 355550, 355551, 355552, 355553, 355554, 355555, 355556, 355557, 355558, 355559, 355560, 355561, 355562, 355563, 355635, 355636, 355637, 355638, 355639, 355640, 355641, 355642, 355643, 355644, 355645, 355646, 355648, 355649, 355650, 355652, 355655, 355665, 355669, 355675, and more.